Kentucky, 2016

Winter Storm and Winter Weather in Kentucky, February 14 to 15, 2016

February 14 to 15, 2016 · NWS PAH · 22 events in 22 counties and zones

A winter storm system brought a wide range of precipitation amounts and snowfall amounts to western Kentucky on Valentine's Day. The Pennyrile region of western Kentucky received the most snow, averaging from 3 to 6 inches.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A winter storm system brought a wide range of precipitation amounts and snowfall amounts to western Kentucky on Valentine's Day. The Pennyrile region of western Kentucky received the most snow, averaging from 3 to 6 inches. Most of the remainder of western Kentucky received 1 to 3 inches. The snow fell very heavily for one to two hours across much of western Kentucky. Visibility was reduced to one-eighth mile or less. Snowfall rates of two inches per hour were not uncommon from the Paducah area east across the Lakes area to Princeton and Central City. There was thundersnow with the heaviest snowfall rates from the Paducah area east to near Princeton. Sleet or very small hail was mixed with the thundersnow. Most of the snow fell within two or three hours, followed by light freezing rain or drizzle. The freezing drizzle lingered for 6 to 12 hours in some places, especially in the Hopkinsville area. Ice accumulations were generally one-tenth inch or less. Along the Tennessee border from Fulton to Murray, where freezing rain and sleet were the dominant precipitation types, around one-half inch of mixed sleet and ice was reported. Roads throughout the region were very slick and hazardous. Numerous accidents were reported. In Christian County alone, officials reported over 50 accidents during the winter storm. Two separate accidents on Interstate 24 resulted in closures of the interstate and three injuries. An accident involving a semi was responsible for the closure of Interstate 24 near the Christian/Trigg County line. The eastbound lanes were closed for hours until the overturned tractor-trailer rig could be removed from the highway. One person was transported to a local hospital for non life-threatening injuries. Another accident on the Cumberland River bridge at the Lyon/Livingston County line closed the interstate for about two hours. A tractor-trailer rig struck a car that had lost control on the snow and struck the side of the bridge. Both drivers were injured, and one of them was taken to a regional hospital. The precipitation was caused by a strong southerly flow of moist air on the back side of a high pressure system over the Appalachian Mountains. Abundant low-level moisture and warmer air was drawn northward over initially cold air at the surface. A strong but compact 500 mb shortwave over the central Plains enhanced precipitation rates.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 14, 5:53 AM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Feb 14, 5:53 AM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Paducah KY
553 AM CST SUN FEB 14 2016

.UPDATE...
Issued at 553 AM CST SUN FEB 14 2016

We are already receiving reports of freezing rain over the western
four counties of southeast Missouri, and much of the rest of the
area is already getting snow grains/sleet. All of this is
indicative of a warm layer aloft that the models are not
depicting. We suspected this might be the case, so it appears that
much of the area will see more sleet and freezing rain than the
snow that has been advertised. Will attempt to overhaul the
precipitation types and accumulation forecasts in the next hour.

One other issue that has cropped up is lightning that has
developed over southwest and south central Missouri. Model
soundings do not indicate any discernible instability aloft to
support thunder, but we have already established that the models
are not quite up to speed with this system. We will not insert it
into the forecast yet, but will keep an eye on it for later
inclusion.

The AVIATION section has been updated for the 12Z TAF issuance.

&&

.SHORT TERM...(Today through Tuesday)
Issued at 354 AM CST SUN FEB 14 2016

No changes planned to the Winter Weather Advisory.

The 00Z GFS, NAM and ECMWF have trended wetter with the initial
swath of precipitation from southeast Missouri this morning
through west Kentucky this afternoon. It seems a bit overdone in
comparison to the ARW and NMM WRF runs, which indicate a band of
heavier precipitation moving quickly across the south, with only
very light precipitation across the north. The residence time of
the heavier band in any one location would only be an hour or
two which should limit accumulations to Advisory levels,
especially over southeast Missouri where a change over to sleet is
possible before 18Z and little accumulation is expected after
18Z.

If an upgrade to a Warning were to happen it would be over much of
west Kentucky, if the increased QPF is correct. Right now have
snow/sleet accumulations generally 3-4" based on that heavier QPF
and a slower change over to sleet and rain/freezing rain. As for
freezing rain, have a few hundredths of icing primarily over the
southern third of the forecast area, but would not be surprised to
see this increase closer to a tenth of an inch, if the transition
occurs earlier than forecast.

Across the north, a quarter inch of liquid QPF is forecast, but
this also may be overdone. Will not be surprised to see areas
along I-64 get an inch or less.

The models do agree in drying out the northwest half of the area
by 00Z, and with surface temperatures warming above freezing and
ice nuclei becoming hard to find after 00Z, this looks like it
will primarily be a Sunday event. Decided to not mess with the
expiration time of the Advisory, but we will likely be able to
trim it back some from the northwest by this evening.

The GFS and ECMWF agree that rain may continue across much of
west Kentucky through the day Monday, as the larger-scale upper
trough pushes through the region. Left a slight chance of rain
over the far east into Monday evening, but it will most likely be
east of the region by 00Z Tuesday.

The models are a bit slower with a upper trough diving southeast
toward the region Monday night and Tuesday. They also seem to
have shifted northeastward with the associated precipitation. Have
a mention of rain or snow early Tuesday, but figure what falls
will be rain.

.LONG TERM...(Tuesday Night through Saturday)
Issued at 354 AM CST SUN FEB 14 2016

On Tuesday night, we will be dealing with a departing upper level
wave. Models have been in pretty good agreement with possibly having
some lingering precipitation in our far east. By 00Z Wednesday, we
should be warm enough for any lingering precipitation to be rain,
but as the evening wears on, the temperature will be dropping and
the deep moisture will be decreasing with time. Therefore, we might
have some light rain and then eventually some very light snow or
flurries during the evening hours, mainly in our eastern counties.
Whatever remains should end before midnight.

It was mentioned on last nights midnight shift discussion that there
was a minor perturbation noted on some of the models for
Wednesday. The newest GFS has continued with this notion and the
ECMWF tends to dry up the precipitation as it arrives. Sfc high
pressure will be building into the region for Wednesday though,
bringing some drier air to the area, which will limit how much, if
any, precip we get. The GFS moisture profile isn't impressive
either but a bit better than the ECMWF. The GFS ensemble precip
mean indicates possibly a very light QPF event as there seems to
be a lot of dry air to overcome. However, looking at soundings, it
should be all liquid if it does precipitate. We will continue with
a dry forecast but future shifts may need to add POPS as model
consistency increases.

After that minor system passes, then we are looking at a shift the
upper level pattern. From Wednesday night through Thursday night, an
upper level ridge will be building into the region. We will see a
decent warm up with winds turning to southerly as the sfc high
departs. Even though we will be relatively "warm" for the first few
days of the week, Thursday and Friday will be even warmer, with
highs in the 50s everywhere with some lower 60s possible, especially
by Friday.

Models continue to try and bring a weak frontal boundary through the
area on Friday. Deep moisture is lacking, with all moisture situated
in the lower levels Wednesday afternoon. Will continue to only
forecast slight chances for rain. After that, the upper pattern
shifts to become more zonal over the weekend, and forecasting any
chances for precipitation in that type of routine are sketchy at
best, especially that far out in time.

&&

.AVIATION...
Issued at 553 AM CST SUN FEB 14 2016

An initial area of snow and sleet will push southeast of the TAF
sites by the beginning of the period, so VFR conditions will be
the rule to start the period. The exception is KOWB where an MVFR
ceilings has developed. Not sure how long this will last as the
precipitation departs, but will leave it prevailing through the
morning.

Guidance continues to advertise mostly snow through the
day, even at KCGI, but observations of freezing rain and sleet are
already being reported over the western half of the region. Have
attempted to adjust the forecast away from snow and toward
freezing rain. The precipitation should mostly be done by or just
after 00Z. Ceilings will gradually lower and IFR levels will be
possible by this evening. Odds are that the low ceilings will
linger through the night.

&&

.PAH Watches/Warnings/Advisories...
IL...Winter Weather Advisory until 3 AM CST Monday for ILZ075>078-
     080>094.

MO...Winter Weather Advisory until 3 AM CST Monday for MOZ076-086-087-
     100-107>112-114.

IN...Winter Weather Advisory until 3 AM CST Monday for INZ081-082-
     085>088.

KY...Winter Weather Advisory until 3 AM CST Monday for KYZ001>022.

&&

UPDATE...DRS
SHORT TERM...DRS
LONG TERM...CW
AVIATION...DRS
Hazardous weather outlook, Feb 14, 4:38 AM CST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
438 AM CST SUN FEB 14 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-151100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
438 AM CST SUN FEB 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE ENTIRE REGION UNTIL
3 AM TONIGHT. TRAVEL ACROSS THE REGION WILL LIKELY BECOME SLICK
AND HAZARDOUS THIS MORNING DUE TO A COMBINATION OF SNOW...SLEET
AND FREEZING RAIN. CONDITIONS WILL IMPROVE AS TEMPERATURES CLIMB
ABOVE FREEZING FROM SOUTH TO NORTH TONIGHT INTO MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY WINTRY PRECIPITATION TODAY AND TONIGHT.
REPORTS OF A CHANGE IN PRECIPITATION TYPE WOULD BE GREATLY
APPRECIATED...ALONG WITH ACCUMULATIONS OF ICE AND SNOW.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 winter weather, 7 winter storm. Local standard time, as filed.

Winter Weather, Ballard

When
February 14, 7:00 AM CST to 3:00 PM CST
Where
Ballard forecast zone
Reported by
ASOS
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Winter Weather, Carlisle

When
February 14, 7:00 AM CST to 3:00 PM CST
Where
Carlisle forecast zone
Reported by
ASOS
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Winter Weather, Hickman

When
February 14, 7:00 AM CST to 3:00 PM CST
Where
Hickman forecast zone
Reported by
ASOS
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Winter Weather, Fulton

When
February 14, 7:00 AM CST to 3:00 PM CST
Where
Fulton forecast zone
Reported by
ASOS
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Winter Weather, McCracken

When
February 14, 8:00 AM CST to 3:00 PM CST
Where
McCracken forecast zone
Reported by
ASOS
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Winter Weather, Graves

When
February 14, 8:00 AM CST to 3:00 PM CST
Where
Graves forecast zone
Reported by
ASOS
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Winter Weather, Calloway

When
February 14, 8:00 AM CST to 3:00 PM CST
Where
Calloway forecast zone
Reported by
ASOS
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Winter Weather, Marshall

When
February 14, 8:00 AM CST to 3:00 PM CST
Where
Marshall forecast zone
Reported by
ASOS
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Winter Weather, Livingston

When
February 14, 8:00 AM CST to 3:00 PM CST
Where
Livingston forecast zone
Reported by
ASOS
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Winter Storm, Christian

When
February 14, 9:00 AM CST to February 15, 1:00 AM CST
Where
Christian forecast zone
Reported by
Trained Spotter
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Winter Storm, Lyon

When
February 14, 9:00 AM CST to 8:00 PM CST
Where
Lyon forecast zone
Injuries
0 direct, 2 indirect
Reported by
Trained Spotter
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Winter Storm, Caldwell

When
February 14, 9:00 AM CST to 8:00 PM CST
Where
Caldwell forecast zone
Reported by
Trained Spotter
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Winter Storm, Todd

When
February 14, 9:00 AM CST to February 15, 1:00 AM CST
Where
Todd forecast zone
Reported by
Trained Spotter
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

Winter Storm, Hopkins

When
February 14, 9:00 AM CST to 8:00 PM CST
Where
Hopkins forecast zone
Reported by
Trained Spotter
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Winter Storm, Muhlenberg

When
February 14, 9:00 AM CST to 9:00 PM CST
Where
Muhlenberg forecast zone
Reported by
Trained Spotter
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Winter Weather, Trigg

When
February 14, 9:00 AM CST to 9:00 PM CST
Where
Trigg forecast zone
Reported by
Trained Spotter
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Winter Weather, Henderson

When
February 14, 9:00 AM CST to 5:00 PM CST
Where
Henderson forecast zone
Reported by
Trained Spotter
Coordinates
37.796, -87.573 (the zone’s center; the record gives no point)

Winter Weather, Union

When
February 14, 9:00 AM CST to 5:00 PM CST
Where
Union forecast zone
Reported by
Trained Spotter
Coordinates
37.659, -87.945 (the zone’s center; the record gives no point)

Winter Weather, Crittenden

When
February 14, 9:00 AM CST to 5:00 PM CST
Where
Crittenden forecast zone
Reported by
Trained Spotter
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Winter Weather, Webster

When
February 14, 9:00 AM CST to 6:00 PM CST
Where
Webster forecast zone
Reported by
Trained Spotter
Coordinates
37.518, -87.683 (the zone’s center; the record gives no point)

Winter Storm, McLean

When
February 14, 10:00 AM CST to 7:00 PM CST
Where
McLean forecast zone
Reported by
Trained Spotter
Coordinates
37.529, -87.264 (the zone’s center; the record gives no point)

Winter Weather, Daviess

When
February 14, 10:00 AM CST to 7:00 PM CST
Where
Daviess forecast zone
Reported by
Trained Spotter
Coordinates
37.732, -87.087 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614079, 614080, 614081, 614082, 614074, 614075, 614076, 614077, 614078, 614084, 614087, 614088, 614089, 614090, 614091, 614093, 614095, 614096, 614097, 614098, 614092, 614094.